(HealthDay News) — Every year about 23,000 U.S. emergency department visits involve adverse events related to dietary supplements, according to a special article published online October 14 in the New England Journal of Medicine.
Andrew I. Geller, MD, from the U.S. Centers for Disease Control and Prevention in Atlanta, and colleagues used nationally representative surveillance data from 63 emergency departments (2004–2013) to describe visits attributed to dietary-supplement-related adverse events.
Based on 3,667 cases, the researchers estimated that there were 23,005 emergency department visits per year attributable to dietary-supplement-related adverse events, which resulted in an estimated 2,154 hospitalizations per year. The visits often involved adults aged 20–34 years and unsupervised children (28 and 21.2% of visits, respectively). After excluding unsupervised ingestion of dietary supplements by children, 65.9 and 31.8% of visits for single-supplement-related adverse events involved herbal or complementary nutritional products and micronutrients, respectively. Weight-loss and increased-energy nutritional products were often implicated (25.5 and 10%, respectively), and these caused 71.8% of supplement-related adverse events involving cardiovascular manifestations. Fifty-eight percent of cases involving weight-loss and energy products occurred in young adults. Choking or pill-induced dysphagia or globus accounted for 37.6% of all visits for supplement-related adverse events in adults aged ≥65 years.
“An estimated 23,000 emergency department visits in the United States every year are attributed to adverse events related to dietary supplements,” the authors write.